Mississippi, 2017

Drought in Mississippi, January 1 to 24, 2017

January 1 to 24, 2017 · NWS MEG · 3 events in 3 counties and zones

Severe (D2) drought conditions continued into much of January for a few counties in North Mississippi. The drought caused river and lake levels to be at low levels.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Severe (D2) drought conditions continued into much of January for a few counties in North Mississippi. The drought caused river and lake levels to be at low levels. Rainfall alleviated severe drought conditions by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1127 PM CST Sat Dec 31 2016

.UPDATE...
Updated to include the 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 935 PM CST Sat Dec 31 2016/

DISCUSSION...

Clouds have lowered to a couple hundred of feet above the surface
and dew point depressions is zero in many places across parts of
the Mid-South and adjacent areas to the west have visibilities of
a quarter of a mile. So will add a dense fog advisory for parts of
the Mid-South in south-eastern Arkansas, northwest Mississippi and
extreme southwest Tennessee. Expect low lying areas to have very
dense fog less than a quarter of a mile.

Otherwise forecast still is on track.

TLSJr

PREV DISCUSSION... /issued 258 PM CST Sat Dec 31 2016/

DISCUSSION...

Rain area continues moving east this afternoon. Expect highest
POPs over eastern/southeastern CWA this evening and overnight.
Mist/fog in the evening should become more widespread overnight,
with some areas of dense fog possible. Weak surface front will
push into northern MS before stalling out.

Surface front should remain quasi-stationary over northern MS
Sunday. Low/scattered POPs as warm advection pattern starts to set
up. Temps Sunday should be a few degrees warmer than today. Pressure
falls from approaching upper system over TX will ramp up the
southerly flow Sunday night, lifting the surface front back to the
north and bringing in warmer and more moist air. Expect some
additional warm advection showers in the evening, with increasing
CAPE suggesting some thunder after midnight Sunday night.

Monday looks to be a convective/active day. TX upper system should
provide lift over the Mid-South, and adequate moisture will be in
place. Upper system will be weakening as it comes across, and
overnight/morning showers/storms may hamper instability over and
south of the CWA. Nevertheless, guidance suggests CAPE will be
sufficient, and storms that form will have adequate shear for
organization. Thus, SPC Day 3 outlook looks good. Upper system
should exit the area Monday evening, with lingering/wraparound
POPs through Tuesday.

Surface ridging should result in dry/stable conditions Tuesday night
through Wednesday. Late week precip still has a lot of
uncertainty, with run-to-run and model-to-model disagreements.
Overall pattern shifts to a fast zonal flow across the area with
small embedded disturbances and lift from upper jet. Both GFS and
ECMWF runs bring light precip across Thursday thru Friday. ECMWF
shows no precip for Saturday, while GFS continues light precip
over northern MS. Both show quite cold temps, especially Friday,
and thicknesses low enough for wintry. Given the disagreements, will
include modest POPs with rain/snow wording. Will monitor guidance
trends and agreement for further refinement in forecast.

GW

&&

.AVIATION...
/06z TAFs/

Ceilings have deteriorated across the Mid-South this evening,
settling around 300-600 ft at the forecast terminals. Most of the
rain has moved off to the east, but areas of drizzle will persist
throughout the night as southerly winds stream over a shallow
frontal zone. Visibilities are expected to remain below 3 miles in
general tonight, but may be reduced to 1/2 mile or less at times.
Drizzle is expected to dissipate by Sunday morning. Visibilities
are forecast to improve to 5-6 miles by midday, but ceilings will
likely struggle to reach 1000 ft. After sunset, expect ceilings to
fall to 700 ft or lower.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 10 AM CST Sunday for Crittenden-Cross-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Dense Fog Advisory until 10 AM CST Sunday for Calhoun-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Dense Fog Advisory until 10 AM CST Sunday for Shelby.

&&
Hazardous weather outlook, Dec 31, 10:20 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 PM CST SAT DEC 31 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020630-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1020 PM CST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG FOR A PORTION OF THE MID-SOUTH TONIGHT...THUS
HAVE A DENSE FOG ADVISORY. OTHER AREAS WILL SEE FOG WITH SOME
PATCHY AREAS OF DENSE FOG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON MONDAY...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS
SOUTH OF A LINE FROM PARIS TENNESSEE TO JONESBORO ARKANSAS. THE
GREATEST THREAT FOR SEVERE STORMS WILL BE OVER NORTHERN
MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Chickasaw

When
January 1, 12:00 AM CST to January 24, 6:00 AM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved by the end of the month.

Drought, Itawamba

When
January 1, 12:00 AM CST to January 24, 6:00 AM CST
Where
Itawamba forecast zone
Reported by
Drought Monitor
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved by the end of the month.

Drought, Monroe

When
January 1, 12:00 AM CST to January 24, 6:00 AM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677685, 677686, 677687.